Hail, Russell
- When
- September 17, 6:36 AM CST
- Where
- Russell County, 2 mi W of Bunker Hill
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.867, -98.717
CO-OP observer.
12 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 17, 2:04 AM CST, 4 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 304 AM CDT FRI SEP 17 2004 .DISCUSSION... FCST CONCERNS... REMOTE CNVTV CHC THIS MORNING AND AGAIN LATE TONGT, THEN TIMING OF SGFNT FROPA NEXT WEEK... FRI-SUN: SOUTHEAST FLOW HAS BROUGHT LLVL MOIST AIR BACK ACROSS OKLAHOMA OVER THE PAST 24 HOURS. SHOULD SEE SOME OF THAT MOISTURE CREEP INTO SOUTHERN KS AS THE DAY PROGRESSES. WENT AHEAD AND INTRODUCED SOME ISO POPS FOR ELEVATED MORNING CONVECTION TODAY, MAINLY ACROSS CNTRL/SCNTRL KS. BEEN NOTICING SOME MID-LVL CLOUDS AND DECENT ISENTROPIC LIFT OVER THESE AREAS. MODIFIED SOUNDINGS SHOW AN UNSTABLE AIR MASS ALONG WITH CAPES IN EXCESS OF 2000 J/KG THIS MORNING WITH VERY LITTLE CIN. WEAK UPPER LVL WAVE MOVING THROUGH THE REGION AS WELL. LOCAL AREA PROFILERS SHOW GOOD VEERING OF THE WINDS FROM LOW TO MID-LVLS. WILL LET LATER SHIFTS DECIDE IF POPS NEED TO BE EXTENDED INTO THE AFTN. UPPER RIDGE BEGINS TO BUILD INTO THE AREA THROUGH SAT BEFORE SLIDING A BIT EAST ON SUN. AFTN HIGH TEMPS WILL SOAR BACK INTO THE UPPER 80S INTO THE LOWER 90S THROUGH THE WEEKEND. WILL HAVE TO MONITOR THINGS AGAIN LATE TONIGHT WITH LLVL MOISTURE AROUND AND A MODEST LLVL JET, COULD BE A SCHC FOR ELEVATED CONVECTION ACROSS AREAS OF CNTRL AND SERN KS. HOWEVER, WARM TEMPS AT 700 MB COULD KEEP CONVECTION FURTHER ACROSS FAR ERN AND NERN KS WHERE BETTER ISENTROPIC LIFT WILL BE. MON-THU: NE-SW ORIENTED UPPER RIDGE AXIS REMAINS ACROSS ERN KS AS BROAD UPPER TROUGH DEEPENS ACROSS THE WRN US. MED RANGE MODELS NOT IN GOOD AGREEMENT FROM WED ON. THE ECM BRINGS UPPER SYSTEM FURTHER NORTH ACROSS THE CENTRAL AND NORTHERN PLAINS, AS WELL AS QUICKER THAN THE GFS. WILL NOT MAKE MANY CHANGES TO ONGOING EXTENDED FCST UNTIL THINGS BECOME CLEARER. ONE THING FOR CERTAIN, IS THAT AFTN HIGH TEMPS WILL CONTINUE TO BE SEVERAL DEGREES ABOVE NORMAL INTO WEDNESDAY AS NEXT SYSTEM APPROACHES. TIMING OF THE SYSTEM BY MID-WEEK WILL BE TRICKY AND COULD PLAY HAVOC WITH TEMPS TOWARD THE LATTER HALF OF THE EXTENDED, AS COOLER AIR FILTERS IN BEHIND THE TROUGH. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 88 68 93 68 / 20 10 10 0 HUTCHINSON 88 68 94 68 / 10 10 10 0 NEWTON 87 67 93 67 / 20 10 10 0 ELDORADO 87 67 93 67 / 20 10 10 0 WINFIELD-KWLD 88 68 93 68 / 20 10 10 0 RUSSELL 90 67 96 67 / 10 10 5 0 GREAT BEND 90 67 96 67 / 10 10 5 0 SALINA 89 68 95 69 / 20 10 10 0 MCPHERSON 88 68 94 68 / 20 10 10 0 COFFEYVILLE 87 63 90 64 / 10 10 10 0 CHANUTE 86 63 89 64 / 10 10 10 0 IOLA 86 62 89 63 / 10 10 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 5/SEDLOCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 500 AM CDT FRI SEP 17 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 500 AM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS. WHILE MOST STORMS ARE NOT EXPECTED TO BECOME SEVERE, AN ISOLATED LARGE HAIL OR DAMAGING WIND REPORT CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ISOLATED THUNDERSTORM WILL BE POSSIBLE EARLY SATURDAY MORNING, ACROSS SOUTHEAST KANSAS. SEVERE WEATHER IS NOT ANTICIPATED. THERE IS A BETTER CHANCE FOR THUNDERSTORMS ACROSS ALL OF CENTRAL AND SOUTHEAST KANSAS BY THE MIDDLE OF NEXT WEEK, ESPECIALLY TUESDAY NIGHT AND WEDNESDAY. AT THIS TIME, IT IS TOO EARLY TO SPECULATE ON THE MAGNITUDE AND TYPE OF ANY SEVERE WEATHER. LOOK FOR LATER FORECASTS AND OUTLOOKS FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM TES
The Grand Island radar (KUEX), 163 km away, was scanning. The volume nearest the first event began at 12:37 UTC.
12 hail. Local standard time, as filed.
CO-OP observer.
Reported on I-70, exit 216.
Reported 1 mile south of I-70, exit 216.
Reported on I-70, exit 216.
Reported on I-70, 3 miles east of exit 216.
Reported 5 miles south-southwest of exit 233 on I-70.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428332, 5428333, 5428334, 5428335, 5428336, 5428337, 5428338, 5428339, 5428340, 5428341, 5428425, 5428426.